قالب وردپرس درنا توس
Home / WorldTech / You can't put the NP on the pot, but potential edibles send some people to the hospital

You can't put the NP on the pot, but potential edibles send some people to the hospital



A basket of cannabis-infused edibles shown during a 420-day celebration in San Francisco last year
Photo: Justin Sullivan (Getty Images)

It is safe to say that the dangers of cannabis have long been overheated by moral crusaders and war membership. But a new case study suggests that in the right circumstances, the pot can really cause serious health problems. According to the new paper, a 70-year-old Canadian man with pre-existing cardiovascular disease soon suffers from having a THC lollipop.

The study was published in the month of the Canadian journal Cardiology. It describes a 70-year-old man with coronary heart disease, a condition where the build-up of plaques in arteries limits blood flow to the heart. At that time, the man had been relatively stable for two years and had taken medicine to cope with his condition.

Within 30 minutes after consuming a "marijuana lollipop" which he hoped to help him fall asleep, the man began to sweat heavily, became white as a ghost and had to crush chest pain. He was taken to the hospital and was diagnosed with heart attack. But while he was being treated, he failed to get unharmed – his heart function worsened afterwards, as well as his ability to exercise and perform daily activities.

"Marijuana can be a useful tool for many patients, especially for pain and nausea relief. At the same time, like any other drug, it carries the risk and side effects," studyes author Alexandra Saunders, a cardiologist and head resident in the internal medicine program at Dalhousie University. in New Brunswick, said in a statement.

According to his doctor, man's heart attack was something of a perfect storm.

For one, while he had dabbled with stew in his youth, the lolly was the first cannabis product he had taken for a long time. It is relevant because many products now contain much more THC (the most important ingredient responsible for the psychoactive high of the drug) than they did decades ago. Man's inexperience with the delayed effects of an edible also led him to consume almost the whole thing, giving him a much higher dose of THC than people now usually take. And the higher dose, coupled with his lack of tolerance, resulted in him suffering frightened hallucinations that made him extremely anxious. The anxiety then sent its already delicate cardiovascular system to exaggeration, which probably caused myocardial infarction.

Apart from its anxiety-enhancing effects, cannabis is known to affect the cardiovascular system directly, including making the heart pump faster for a few hours. But the connection between cannabis use and the risk of heart disease has only been rarely investigated, without any conclusions. Two years ago, the doctors published a controversial case study of an 11-month old man who died of heart disease after taking cannabis. The case was predicted as possibly the first deadly overdose of cannabis ever documented. But the doctors soon clarified their findings and stated that they had only found a link that was worth studying more, not definitely showing that the pot could kill (indirectly, however, the increasing popularity of the drug probably caused a small but real increase in fatal traffic accidents).

It is about the same thanks that the researchers behind the latest case study take.

"The result of this is important with new marijuana legalization. Hopefully with marijuana use is no longer criminalized, more research into cardiovascular disease side effects will emerge," they wrote.

While the United States has slowly been confused with cannabis licensing at a state-to-state level, Canada fully approved cannabis for recreational use last year.

[Canadian Journal of Cardiology via Elsevier]


Source link